Alert archive / Minnesota / Flash Flood Warnings in 2008
Flash Flood Warning 3, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Jun 11, 2008, 10:55 AM CDT for Big Stone County, Minnesota. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2008, 10:55 AM CDT (15:55 UTC)
- Expired
- Jun 11, 2008, 3:39 PM CDT
- In force
- 5 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
County Big Stone County, MN
The radar
The Aberdeen radar (KABR), 156 km from the middle of the area, began a volume at 15:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 3.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 491 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- 633 m²/s²
- 0-3 km storm-relative helicity
- 706 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KABR 111559
FFWABR
MNC011-112200-
/O.NEW.KABR.FF.W.0003.080611T1555Z-080611T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1055 AM CDT WED JUN 11 2008
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BIG STONE COUNTY IN WEST CENTRAL MINNESOTA...
THIS INCLUDES THE CITY OF ORTONVILLE...
* UNTIL 500 PM CDT WEDNESDAY
* AT 1050 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
YANKEETOWN...GRACEVILLE...CLINTON AND BONANZA GROVE
LOCAL LAW ENFORCEMENT REPORTS THAT THERE IS WATER OVER HIGHWAY 75
NORTH OF ORTONVILLE. AND MORE RAIN IS ON THE WAY OVER THE NEXT HOUR
OR SO WHICH MAY AGGRAVATE OR EXTEND IN COVERAGE THE FLOODING THAT
HAS ALREADY BEEN REPORTED. IN ADDITION RADAR INDICATES THAT UP TO 3
INCHES OF RAIN HAS OCCURRED OVER PARTS OF THE WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 4519 9618 4525 9631 4527 9645 4534 9648
4537 9653 4541 9668 4544 9673 4551 9676
4558 9683 4558 9625 4542 9623 4541 9612
4519 9611
TIME...MOT...LOC 1555Z 180DEG 0KT 4544 9634
$$
TDK2 follow-up statements
000
WGUS73 KABR 111917
FFSABR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
215 PM CDT WED JUN 11 2008
MNC011-112200-
/O.CON.KABR.FF.W.0003.000000T0000Z-080611T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BIG STONE MN-
215 PM CDT WED JUN 11 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR BIG
STONE COUNTY...
AT 207 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT
FLOODING CONTINUED ACROSS PARTS OF BIG STONE COUNTY. HIGHWAY 28
BETWEEN GRACEVILLE AND JOHNSON WAS UNDER WATER. MANY TOWNSHIPS
ROADS ARE ALSO UNDER WATER AND CLOSED. ADDITIONAL RAIN WILL BE
POSSIBLE THIS AFTERNOON AND EARLY EVENING WHICH COULD WORSEN THE
FLOODING SITUATION.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO YANKEETOWN...
GRACEVILLE...CLINTON AND BONANZA GROVE
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 4519 9618 4525 9631 4527 9645 4534 9648
4537 9653 4541 9668 4544 9673 4551 9676
4558 9683 4558 9625 4542 9623 4541 9612
4519 9611
TIME...MOT...LOC 1915Z 180DEG 0KT 4544 9634
$$
TDK000
WGUS73 KABR 112039
FFSABR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
339 PM CDT WED JUN 11 2008
MNC011-112049-
/O.CAN.KABR.FF.W.0003.000000T0000Z-080611T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BIG STONE MN-
339 PM CDT WED JUN 11 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR BIG STONE COUNTY...
THE FLASH FLOOD WARNING WAS REPLACED WITH AN AREAL FLOOD WARNING.
LAT...LON 4519 9618 4525 9631 4527 9645 4534 9648
4537 9653 4541 9668 4544 9673 4551 9676
4558 9683 4558 9625 4542 9623 4541 9612
4519 9611
TIME...MOT...LOC 2039Z 180DEG 0KT 4544 9634
$$
TDKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 10:23 AM CDT, 32 minutes earlier.
Area forecast discussion, Jun 11, 10:23 AM CDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 1023 AM CDT WED JUN 11 2008 .UPDATE... UPDATED THE FORECAST THIS MORNING...MAINLY TO REMOVE THE MENTION OF THE FLOOD WATCH. AREA OF LOW PRESSURE OVER SOUTH CENTRAL SOUTH DAKOTA WILL MOVE ENE TODAY. SPC HAS MARSHALL...DAY...CLARK AND POINTS EAST UNDER A SLIGHT RISK FOR SEVERE WEATHER. EXPECT THE CURRENT SHOWERS AND THUNDERSTORMS TO PUSH EAST INTO MINNESOTA WITH SOME REDEVELOP LATER THIS AFTERNOON. ELSEWHERE...EXPECT SHOWERS WITH ISOLATED THUNDERSTORMS FOR REST OF THE DAY. UPDATED AVIATION DISCUSSION BELOW. && .PREV DISCUSSION... .SHORT TERM...TONIGHT THROUGH THURSDAY ONGOING SEVERE WEATHER THROUGH THE EARLY MORNING...WITH THE POSSIBILITY FOR REDEVELOPMENT OF STRONG TO SEVERE STORMS EARLY THIS AFTERNOON. FIRST...WILL ADDRESS FLOOD RISK AS RADAR ESTIMATED 2-4 FOR PARTS OF CORSON AND CAMPBELL COUNTIES ECLIPSING 1.5 FLASH FLOOD GUIDANCE...HOWEVER NO REPORTS OF FLOODING FROM THAT AREA. LOW LEVEL JET EXPECTED TO CONTINUE TO SUPPORT THUNDERSTORMS IN THE AREA WELL INTO THE AM HOURS...THEREFORE WILL CONTINUE FLOOD WATCH FOR NORTHERN TIER COUNTIES. ASIDE FROM NORTHERN TIER STORMS...CONVECTION FILLING IN FROM NORTHERN NE INTO EAST CENTRAL SD. THIS IS IN LINE WITH MOST GUIDANCE...INDICATING ELEVATED CAPE/LI VALUES SUPPORTIVE OF CONTINUOUS REDEVELOPMENT THROUGH THE MORNING...AND HODOGRAPHS TO SUPPORT SEVERE THREAT. SURFACE TROUGH WILL PUSH SEVERE THREAT EAST INTO THE PM HOURS. WILL LEAVE OUT MENTION OF POPS AS UPPER TROUGH MOVES OVERHEAD TONIGHT...HOWEVER WITH COOLER TEMPERATURES ALOFT...COULD SEE SHOWER/WEAK THUNDERSTORM DEVELOPMENT THURSDAY DURING THE AFTERNOON HOURS. .LONG TERM...FRIDAY THROUGH TUESDAY THE EXTENDED PERIOD STARTS OFF WITH BOTH AN UPPER LOW AND SURFACE LOW OVER SOUTHERN CANADA AND THE FAR NORTHERN PLAINS. A SURFACE HIGH WILL EXTEND FROM THE CENTRAL ROCKIES EASTWARD ACROSS NEBRASKA AND KANSAS. THE HIGH DROPS SOUTHWARD DURING THE DAY FRIDAY WITH A WEAK FRONT TRACKING ACROSS THE NORTHERN PLAINS DURING THE AFTERNOON AND OVERNIGHT HOURS. BEST CHANCE FOR PRECIPITATION LOOKS TO BE DURING THE AFTERNOON AS THE UPPER LEVEL ENERGY SLIDES NORTH OF THE AREA OVERNIGHT. UPPER LEVEL NORTHWEST FLOW SETS UP ON SATURDAY...WITH WEAK SURFACE HIGH PRESSURE SLIDING ACROSS THE PLAINS DURING THE DAY...FOLLOWED BY A DECENT FRONTAL BOUNDARY SATURDAY NIGHT. BEST INSTABILITY DEVELOPS OVER THE EASTERN HALF OF THE CWA SATURDAY AFTERNOON AND EVENING...SO WILL KEEP A MENTION OF TRW GOING DURING THAT TIME. A DECENT SHORTWAVE DROPS OVER THE EASTERN PART OF THE AREA ON SUNDAY...AND WITH THE FRONT STILL IN THE GENERAL AREA...WILL KEEP A SMALL POP FOR TRW GOING. HIGH PRESSURE SLIDES OVER THE NORTHERN AND CENTRAL PLAINS SUNDAY NIGHT...AND REMAINS DOMINANT OVER THE REGION THROUGH THE END OF THE PERIOD. DRY CONDITIONS EXPECTED SUNDAY NIGHT THROUGH TUESDAY. H85 TEMPS GENERALLY REMAIN IN THE UPPER SINGLE DIGITS TO THE TEENS...KEEPING TEMPERATURES RIGHT AROUND NORMAL THROUGH THE PERIOD. && .AVIATION... IFR/MVFR CIGS/VSBYS WILL CONTINUE ACROSS MOST OF THE AREA THROUGH TODAY WITH THE MOST CONCENTRATION OF RAIN/THUNDERSTORMS LIKELY TO BE OVER THE NORTHEAST PART OF THE AREA...INCLUDING KATY TERMINAL. THE STORMS SHOULD GRADUALLY PUSH OFF INTO AREAS NORTH AND EAST OF THE REGION TONIGHT. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...SD SHORT TERM...CONNELLY LONG TERM...PARKIN AVIATION...TDK WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 11, 3:46 AM CDT, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 346 AM CDT WED JUN 11 2008 SDZ003>007-009>011-015>017-120900- CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY- DEWEY-POTTER-FAULK- 346 AM CDT WED JUN 11 2008 /246 AM MDT WED JUN 11 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA TODAY. SOME OF THE STORMS MAY BE SEVERE...PRODUCING LARGE HAIL AND STRONG WINDS. THE RAIN THREAT WILL CONTINUE THROUGH THE DAY AND INTO THE EARLY EVENING HOURS...WHICH MAY LEAD TO FLOODING IN SOME AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING HOURS THURSDAY...FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. MNZ039-046-SDZ008-018>023-033>037-045-048-051-120900- TRAVERSE-BIG STONE-ROBERTS-SPINK-CLARK-CODINGTON-GRANT-HAMLIN- DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 346 AM CDT WED JUN 11 2008 /246 AM MDT WED JUN 11 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA TODAY. SOME OF THE STORMS MAY BE SEVERE...PRODUCING LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING HOURS THURSDAY...FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. PARKIN
In the hours before
Local storm report, Jun 11, 5:20 AM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
520 AM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 AM HAIL 5 NW LANGFORD 45.65N 97.90W
06/11/2008 E1.00 INCH MARSHALL SD PUBLIC
0517 AM HAIL EDEN 45.62N 97.42W
06/11/2008 M1.25 INCH MARSHALL SD FIRE DEPT/RESCUE
&&
FOWLELocal storm report, Jun 11, 7:14 AM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
714 AM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 AM HAIL ROY LAKE STATE PARK 45.71N 97.43W
06/11/2008 E1.00 INCH MARSHALL SD PUBLIC
SOME QUARTER HAIL MIXED WITH NICKEL HAIL. GUSTY WINDS AS
WELL.
&&
ATGLocal storm report, Jun 11, 8:18 AM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
818 AM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 AM HAIL 1 SW ABERDEEN 45.46N 98.50W
06/11/2008 E0.75 INCH BROWN SD NWS EMPLOYEE
&&
ATGLocal storm report, Jun 11, 8:53 AM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
853 AM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM TSTM WND GST 1 E HOSMER 45.58N 99.45W
06/11/2008 E80.00 MPH EDMUNDS SD PUBLIC
WINDS ESTIMATED TO BE AT LEAST 80 MPH. 46 X 100 FOOT
QUONSET BLOWN OVER WITH TIN STREWN FOR 1/4 MILE DOWN
WIND. TREES SNAPPED AND UPROOTED IN HOSMER.
0300 AM HAIL 7 S MINA 45.34N 98.76W
06/11/2008 E0.88 INCH EDMUNDS SD PUBLIC
&&
JJZLocal storm report, Jun 11, 9:44 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
944 AM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL 17 SSE MCLAUGHLIN 45.59N 100.68W
06/10/2008 E0.75 INCH CORSON SD PUBLIC
&&
JJZLocal storm report, Jun 11, 10:21 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1021 AM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL 15 ESE MOUND CITY 45.64N 99.78W
06/10/2008 E1.00 INCH CAMPBELL SD PUBLIC
DIME TO QUARTER HAIL. ALSO ESTIMATED 50 TO 60 MPH WINDS.
0115 AM TSTM WND GST 15 ESE MOUND CITY 45.64N 99.78W
06/11/2008 E60.00 MPH CAMPBELL SD PUBLIC
ESTIMATED WINDS AT LEAST 60 MPH. COTTONWOOD TREE SNAPPED
OFF AT GROUND.
&&
JJZThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 1:11 PM CDT | Flash Flood Watch | ABR | Big Stone, Traverse | 8 hr |
| Jun 11, 3:36 PM CDT | Areal Flood Warning | ABR | Big Stone | 12 hr |
Nearby
Flash Flood Warnings in Minnesota, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.